New York, 2018

Heat in New York, June 29, 2018

June 29, 2018 · NWS OKX · 1 event in 1 county or zone

High pressure to the south pumped hot and humid air northward across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High pressure to the south pumped hot and humid air northward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 29, 12:53 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 29, 12:53 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
153 PM EDT Fri Jun 29 2018

.SYNOPSIS...
High pressure will build to the west today into tonight before
the core of this high moves slightly offshore of the Carolinas
Saturday. The high remains across the region into early next
week. A weak cold front will slowly approach from the northwest
on Monday, move into the local area on Tuesday and then
dissipate on Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast on track. A few high clouds and fair weather cu will
otherwise be dominated by sunny skies. Dew points have begun
mixing out at most locations with the exception of the immediate
coast. JFK has had the winds shift to the SW with a bit of a sea
breeze, but NW flow may combat this and allow some of the
coastal areas to go back to the W or NW this afternoon.

The middle and upper ridge that will be responsible for the heat
wave is building aloft with heights rising through the rest of
the day.

Highs will top out in upper 80s and lower 90s. With lower dew
points in the low 60s, the heat index value will be close to
actual air temperatures.

A high risk of rip currents continues at the ocean beaches
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight, the large ridge will continue to build into the region
with the upper level jet moving farther northeast into the
Canadian Maritimes. The surface high based in the Appalachians
will move towards the Carolinas. Flow is still mostly west to
northwest but decreases in magnitude. Subsidence will keep
clouds minimal again and with light winds, radiational cooling
will occur. Sided with a little warmer guidance, the MET
guidance, due to airmass coming in and the overall warm weather
pattern shaping up.

Saturday, the large ridge continues to build into the region. Models
show it growing to 594 DM just southwest of the region. Ridging
still very apparent as well at the 250mb level. At the surface, the
core of the high pressure area moves just offshore of the Carolinas.
The return flow will have more S-SW winds in the region developing
Saturday afternoon. This will result in slightly higher dewpoints
but still limited due to vertical mixing expected during the day.
The warmth of the airmass will be quite larger compared to the
previous day looking at model trends of about 4-5 degrees C higher
with 850mb temperatures. 850mb temperatures Saturday rising to 20-23
degrees C. Actual temperatures alone are in the mid to upper 90s
across Northeast NJ, the Lower Hudson Valley, NYC, and Nassau County
on Long Island. Combined with dewpoints a few degrees higher than
the previous day will result in these same locations getting heat
indices of 95 to 99 with some isolated 100 degree heat indices. To
the east, near 90 for highs with heat indices in the lower 90s.
The temperatures were taken from the MAV/ECS which featured
warmer temperatures, especially west of NYC.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Extended period of hot and humid weather expected...

Main concern during the long term period will be the prolonged
period of heat and humidity across the forecast area through
the middle of next week. A strong H5 (595dam) anticyclone over
the northern Mid Atlantic states Sat night will gradually lift
into southern New England early next week. Many locations,
especially away from the coast, will experience consecutive
days of 90+ degree temps with heat indices generally in the
95-105 degree range during this time.

Sunday appears to be the hottest day across the local area with
H85 temps of +22-24C progged. This will yield sfc high temps in
the mid to upper 90s inland (slightly cooler at the coast) and
corresponding heat indices in excess of 100 degrees. There is
the possibility that some locations reach heat indices of 105
Sun aftn, although if drier air at the top of the mixed layer is
able to mix to the sfc lowering dewpoint temperatures a few
degrees, they could fall short. Additionally, the NAM has the
higher H85 temps to our west which could result in lower air
temps and thus heat indices falling short of excessive heat
criteria. Due to these 2 factors, and the fact that it is a 5th
period event, will hold off on an excessive heat watch, but will
continue mention the low probability of excessive heat for NE
NJ, the Lower Hudson Valley and portions of NYC in the HWO. Day
shift will likely make the call on the watch this aftn, but note
that if a watch is not issued, advsy criteria will likely be
met for at least 2 consecutive days in the aforementioned areas
and the current hazard issued this morning would be extended
through Sunday.

The hot temperatures will decrease a few degrees each day Mon-
Thu, but the humidity will remain oppressive. As a result, heat
indices will slowly lower each day as well. The flow will shift
from SW on Sun to SE on Mon which will also draw in somewhat
cooler air at the coast from the waters. This is expected to
keep coastal locations (mainly eastern LI and SE CT) below heat
advsy criteria starting Mon. Otherwise, expect heat advisories
to continue for at least portions of the local area through the
middle of next week.

Dry weather is expected through Monday although a cold front
will slowly approach from the northwest early next week. The
front will drop into the local area on Tue and remain nearly
stationary into Wed before dissipating. This will provide a
trigger for showers and tstms, although at this point coverage
appears to be widely scattered at best due to the lack of deep
layered moisture. Have maintained slight to low chc PoPs Tue
through Wed. A weak shortwave could also trigger isold
showers/tstms on Thu.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A broad area of high pres will build over the region thru Sat.

Mainly vfr thru the taf period, although there could be some
patchy fog at the outlying terminals in the 8-12z time period.

Nw winds today, except for sea breeze component flow along the s
coasts. As winds aloft increase this aftn, the flow in these
areas may veer further to the w again. Lgt and vrb flow on Sat
with sea breeze development.

 ...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Some uncertainty with winds aft 22z. They
could remain around 220 true thru the eve.

KLGA TAF Comments: No unscheduled amendments are expected,
although some variability in wind direction is possible thru
00z.

KEWR TAF Comments: Some variability in wind direction is
possible thru 00z. Gusts may only be ocnl.

KTEB TAF Comments: Variability in wind direction is likely thru
00z. Ocnl gusts to around 18kt possible this aftn.

KHPN TAF Comments: No unscheduled amendments are expected.

KISP TAF Comments: Minor changes to sea breeze timing possible.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Rest of Sat...Vfr with sea breeze flow.
.Sun-Tue...Patchy fog outlying arpts in the mrng. Otherwise,
vfr with sea breeze flow development.
.Wed...Patchy fog outlying arpts in the mrng. Otherwise,
mainly vfr with a chc for aftn/eve tstms. Sea breeze flow
development.

&&

.MARINE...
Seas have subsided below 5 ft on the waters west of Moriches
inlet. The SCA for hazardous seas remains in effect for the
waters east of there until 4 PM.

Otherwise, sub-SCA conditions expected for non-ocean waters
today and for all waters late this afternoon through Saturday
with the high pressure ridge keeping a weak pressure gradient in
place.

Sub-advsy conds are expected on all waters Sat night through
Tue.

&&

.HYDROLOGY...
No widespread significant hydrologic impacts are expected.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory from noon to 9 PM EDT Saturday for NYZ067>075-
     176>179.
     High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Heat Advisory from noon to 9 PM EDT Saturday for NJZ002-004-
     006-103>108.
MARINE...Small Craft Advisory for hazardous seas until 4 PM EDT this
     afternoon for ANZ350.

&&

SYNOPSIS...24/JM
NEAR TERM...JM/DS
SHORT TERM...JM
LONG TERM...24
AVIATION...JMC
MARINE...24/JM
HYDROLOGY...24/JM
EQUIPMENT...
Hazardous weather outlook, Jun 29, 3:42 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
442 AM EDT Fri Jun 29 2018

CTZ008>012-NYZ078-079-300845-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-
442 AM EDT Fri Jun 29 2018

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-300845-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
442 AM EDT Fri Jun 29 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM EDT SATURDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ176-177-300845-
Northern Queens-Northern Nassau-
442 AM EDT Fri Jun 29 2018

...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM EDT SATURDAY...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-300845-
Southwestern Suffolk-Southeastern Suffolk-
442 AM EDT Fri Jun 29 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-300845-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
442 AM EDT Fri Jun 29 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-004-006-103>108-NYZ067>074-300845-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-
442 AM EDT Fri Jun 29 2018

...HEAT ADVISORY IN EFFECT FROM NOON TO 9 PM EDT SATURDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Additionally, there is a chance heat index values could reach at
least 105 degrees on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>007-300845-
Northern Fairfield-Northern New Haven-Northern Middlesex-
442 AM EDT Fri Jun 29 2018

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance heat index values could reach at least 105 degrees
on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Northern Queens

When
June 29, 2:00 PM EST to 5:00 PM EST
Where
Northern Queens forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.658, -73.839 (the zone’s center; the record gives no point)

A 71 year old man was found dead in the driver's seat of a vehicle at 345 pm in Whitestone. Hyperthermia was the cause per an autopsy. Heat indices were in the lower to mid 90s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Northern Queens2018-06-2971MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769801.